New York, 2005

Flooding in New York, April 27 to 28, 2005

April 27 to 28, 2005 · NWS BTV · 2 events in 2 counties and zones

A storm system in the upper Great Lakes region on Tuesday, April 26th moved east across southern Quebec during Wednesday, April 27th. Associated rainfall with this system was 1/2 to 1 inch with rises on most rivers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system in the upper Great Lakes region on Tuesday, April 26th moved east across southern Quebec during Wednesday, April 27th. Associated rainfall with this system was 1/2 to 1 inch with rises on most rivers. Minor flooding of fields and low lying areas occurred along the Ausable River during the night of April 27 into the early morning of April 28th. The river gauge on the Ausable River crested at 7.1 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 27, 9:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 27, 9:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1030 PM EDT WED APR 27 2005

.SHORT TERM (REST OF TONIGHT)...
OCLD FNT PAST FA WITH BEST OVERRUNNING AND MOISTURE CONVEYOR
BELT ACRS ME WITH DRY SLOT AND SCT -SHRA ACTVTY ACRS MOST OF
VT/NH. MEANWHILE...CHMPL VLY IN A TROF AT ALL LVLS ACCNTG FOR
SOME LLVL CONVERGENCE AND ROTATING S/W IN BASE OF NEG TILT ULVL
TROF CAUSING SOME INSTABILTY/MID-LVL LIFT AND SOME CONVECTION
FM NJ N THRU CHMPL VLY.

THE VRY SLOW MOTION OF THIS ULVL TROF SHLD ALLOW FOR SVRL MORE
HRS OF -RA/-SHRA WITH PERIODS OF SHRA/+SHRA PSBL BUT LIFTING NE
WITH TIME AS WELL.

PRVS FCST HNDLS WELL ENUF...THUS NO CHGS ATTM.

&&

.AVIATION...
STEADY PCPN HAS EXITED BUT LGTR WNDS AND VARYING ROUNDS OF SHRA WL
MEAN A CHAOTIC SKY/VSBY OVRNGT WITH IFR TO VFR AT VARIOUS TIMES THRU
10Z. THEREAFTER...GRDL IMPROVEMNT WITH MAINLY VFR CONDS.

&&

.HYDROLOGY...
RAINFALL HAS BEEN 1/4 TO 1/2 ACRS VT WITH 1/2 TO 1 INCH ACRS NY WHERE
GROUND APPARENTLY STL VRY SATURATED FM LAST WKNDS EVENT AND HAS
CAUSED AUSABLE RIVER (ASFN6) TO RISE 2.5 WITHIN THE PAST 3 HRS AND
STL RISING. STEADIEST PCPN HAS EXITED AREA BUT SVRL HRS OF RESPONSE
TIME
IS LKLY PLUS THE BACKEDGE OF RAIN SHIELD MAY REDEVELOP AS PER SHORT
TERM DISCUSSION ABV.

THEREFORE...FLOOD WARNING FOR AUSABLE RIVER. OTHER RIVERS APPEAR TO
BE BEHAVING ATTM AND WL WATCH CLOSELY OVRNGT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 332 PM EDT WED APR 27 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
BULK OF PRECIPITATION ACROSS THE CWA HAS REMAINED OVER N NY FOR MOST
OF THE DAY MVG S TO N. SCATTERED LIGHT PRECIP OVER VT ATTM. THIS
PRECIP SHIELD WILL LIFT NORTH AND E THIS EVENING...INCR POPS FOR VT
FOR OVERNITE HRS. WILL ADJUST POPS IN GRIDS TO REFLECT PRECIP MVMNT.
THIS PRECIP ALONG TROUGH WILL LIFT NORTH INTO CANADA BY THURS MORN.
SOME WRAP-AROUND PRECIP EXPECTED AS TROUGH LIFTS NORTH AND
EAST...W/NE KINGDOM SEEING LAST BIT W/ HIGHEST POPS...THURS. MDLS
ALSO SHOWING SECONDARY TROUGH COMING AROUND UPPER LOW IN CENTRAL
CANADA THURS INTO FRI MORN WHICH WILL MV ACROSS CWA. LOOKS GD TO AT
LEAST TRIGGER OFF -RW SO WILL PUT IN. ALL PRECIP NORTH OF CWA BY
LATE MORN FRI W/ SOME CLDS LEFT OVER AREA...SO WILL KEEP MOST OF FRI
DRY. AREA RIVER GAGES STILL LOOKING GD ATTM W/ NO NOTABLE PROBLEMS.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
H/5 TROF SWINGS THRU GRTLKS RGN SAT AND THEN ACRS NEW ENG SUN WITH
UPR LO ESTABLISHED OVR QUE SUN AND MON. EXPCT MOIST SW FLO ALFT AND
HV CONTD SHOWERY PD SAT-SAT NGT...THEN BRF DRY PD LATE SAT NGT ERLY
SUN MRNG...THEN CHC SHWR IN RESPONSE TO UPR LO ERN CANADA. WLY FLO
ACRS AREA LTR MON AND TUES WITH AIRMASS DRYING OUT.

ASOCD SFC LO TRACKS ACRS CNTRL GRTLKS SAT INTO WRN QUE SUN. CDFNT
MOVS ACRS OUR AREA LATE SAT NGT. THUS PCPN SHUD BE OF A SHOWERY
NATURE. AXIS OF HEAVIEST PCPN MOVS ACRS AREA SAT AFTN AND EVE
FOLLOWED BY BRF DRY LOT SUN MRNG.

AVIATION (18Z-18Z)...
MSTR SPRDG ACRS THE RGN RESULTING IN CIG ARND 15 HND FT IN THE MTNS
AND 3K FT VLY AREAS THRU 22Z THIS AFTN...THEN CONDS LWR TO BTWN 1
AND 2K FT ACRS ENTIRE AREA WITH VSBY ARND 3 MI IN SHWRS. AFT 08Z
TNGT PCPN TAPERS OFF WITH OVC CLDS 15 HND - 3K FT. NXT CHC FOR
SHWRS ACRS AREA WILL BE AFT 14Z THURS IN RESPONSE TO UPR LO OVR
QUE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...SLW
AVIATION...MB
HYDROLOGY...SLW
Hazardous weather outlook, Apr 27, 3:40 AM EST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
440 AM EDT WED APR 27 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-280833-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
440 AM EDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

RAINFALL THAT WILL BE MOVING IN ACROSS THE REGION FROM THE
WEST-SOUTHWEST TODAY AND TONIGHT WILL CAUSE AREA WATERWAYS TO RISE
SIGNIFICANTLY.

.DAYS TWO THROUGH SEVEN...

ANY ADDITIONAL...PROLONGED RAINFALL WILL CAUSE AREA WATERWAYS TO
REMAIN HIGH. LOW-LYING AREAS MAY EXPERIENCE SOME MINOR FLOODING LATE
THIS WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY REPORTS OF RAINFALL AMOUNT TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Eastern Essex

When
April 27, 11:00 PM EST to April 28, 4:00 AM EST
Where
Eastern Essex forecast zone
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
43.117, -74.400

Flood, Western Essex

When
April 27, 11:00 PM EST to April 28, 4:00 AM EST
Where
Western Essex forecast zone
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448096, 5448097.